Two Years on T and Counting

This week will mark Kris’s 2nd year anniversary since his first testosterone injection. He reminded me of this in a text yesterday. It seems like so long ago.

When my husband and I took Kris for his first appointment with his new doctor, we were too early. The office is north of Chicago and we weren’t sure how long it would take. Since we had time to kill, we went into a nearby book store and wandered around. I spent that time trying not to think about this appointment and what it meant. As long as the blood work checked out and the letter of recommendation from his gender therapist was in order, Kris would be getting his first shot of T (testosterone). He was excited and nervous. I was not sure how to feel. My husband was answering work e-mails on his phone.

I had purchased so many books for Kris over the years. ALL girl books. It made sense. As a girl, Kerri had two brothers. Boy books were plentiful in our house. Girl books- not so much. I was overcome with a feeling of sadness for all the girly books I would never purchase. I called my husband over in the middle of the store and oblivious to everyone around us, I made him take a picture of Kris and me. Although he is a boy in the picture, I know that it was the last picture taken of us together before he forged ahead on his journey to become whole.

Year one was filled with much excitement for Kris. For the rest of us, it was a string of strange scenes. Those things that only people close to a transgender person can understand because they sound bizarre to everyone else and just funny to us.

Kris always wanted facial hair. He’s not as hairy as he would like but he has to shave. šŸ™‚ He did grow hair in a line coming up his belly. He was so proud of that hair that we all had to see it. (I’m not sure how Andrew felt about that.) Lots of hair on his legs. Lots.

His voice deepened. Out of all the changes- physical, appearance wise, name wise- it’s the voice that chokes me up. Sometimes out of nowhere, that forgotten higher pitched voice will come out. It gives me chills. I’m not sure why. It gets to me.

Kris’s body has gone through so many changes. His fat is redistributing itself so his waist is gone and his middle has thickened. His arms and legs have a more masculine look to them.

His faceĀ lost theĀ feminineĀ angles, becomingĀ broader now, his noseĀ bigger and even his smileĀ took on a different curve. He struggled with acne, which is a side effect of T.

His weight fluctuates a lot. That’s a tough one for me because I know it is due to him either not eating enough or eating too much or eating the wrong things. And all of those are brought on by the combined result of the testosterone and medication for anxiety and depression. Sort of like Alice’s Eat Me’s and Drink Me’s.

When we hit the one year mark, we took a picture together again. The comparison showed some obvious differences in his face- the nose, hair, shape of his face.Ā I’mĀ happy to report that I hadn’t changed much- didn’t look noticeably older or anything!

**A side note about looking older- When Kris began presenting himself as male, he chopped 4 years off his appearance. Somehow he managed to go from looking 18 to 14 in one change of clothes. Three years later we joke about how he looks almost the same age as his younger brother now but not quite.

The 2nd year was more of an internal transition. The physical changes weren’t huge. Kris is still working on getting the dosage/timing right. He is still getting cramps and other PMS like symptoms near the end of the cycle right before his next shot so he has had to experiment with the timing to find the interval that best works for him. HeĀ gets blood work doneĀ regularly to make sure all levels are in the correct range. If anything I think he has spent this last year learning how to listen to his body and recognize what feels right and what doesn’t. He’s still figuring it out. He has been seeing a psychiatrist in addition to Skyping with his gender therapist. It’s a fine balancing act- the correct combination of medication to keep him feeling okay. I worry more about these meds than I do the testosterone. He does seem to be more comfortable in his own skin and I’m happy about that.

We won’t be together on the actual 2 year anniversary day to take our picture together. That will have to wait a few weeks until he comes home. I know that this 2 year mark is a big milestone for him and because it’s important to him, it’s important to me.

4 thoughts on “Two Years on T and Counting

  1. Thank you so much fr this post. I’ve always been interested in learning more, but (as I’m sure you can appreciate) it’s not a topic I’ve wanted to broach with the only other person I know. I’m very thankful that you are so open and informative on this topic!

    Like

    1. Thank you for reading it! šŸ™‚ I’m always looking for ideas for posts so if there’s something you would like me to write about, let me know. If I can do it, I will. šŸ™‚

      Like

  2. Very interesting all of the changes. I’ll bet the pictures are interesting to you. Does Kris still get his period? Will that stop? I really enjoyed this post! šŸ™‚

    Like

    1. I should have mentioned that! His period stopped almost immediately. He still gets cramps and mood swings when his testosterone dips. If he ever stops the shots, his period will come back.

      Like

Hi! I would love to hear from you!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s